It seems simple: A teething baby cries and a parent rubs the baby's gums with an analgesic to relieve the pain. But a recent FDA statement warns that this can lead to a serious disorder.
Methemoglobinemia, as described in a story on MedPage Today, can lead to oxygen deprivation and even death. Benzocaine, which is found in many over-the-counter products to relieve the pain of teething and toothache, is the source of concern. The greatest risk is for children younger than 2, who are also those most likely to get teething pain.
Methemoglobinemia is also known as “blue baby syndrome.”
This is not the first time the federal agency has warned about products containing benzocaine. In 2006 it issued a warning about such products, which include Baby Orajel, Orabase, Orajel, Anbesol and Huricaine. Since then, it has received 29 reports of benzocaine gel-related cases of methemoglobinemia. Nineteen of them were among children, 15 of whom were younger than 2.
A second warning was issued last year, and we wrote about it then. Given the dire nature of the disorder, the warning bears repeating.
FDA officials are concerned that parents might not be aware of the symptoms of methemoglobinemia. They include:
pale, gray, or blue-colored skin, lips and nail beds;
shortness of breath;
rapid heart rate.
Symptoms can occur shortly after use, or maybe not for several hours. A child can experience symptoms after the first use or not for several subsequent uses.
Parents have options for teething pain relief. The American Academy of Pediatrics (AAP) suggests a chilled teething ring or gum massage using your finger. If those don’t work, consult your pediatrician before using a topical agent.
Benzocaine is also used by physicians and dentists to numb parts of the mouth and throat before performing procedures such as transesophageal echocardiograms (in which an ultrasound probe the size of a small finger is inserted into the esophagus to view the heart), endoscopy (in which a scope is used to view the interior of a hollow body organ, such as the stomach) and feeding tube insertions.
If you are or a loved one is scheduled for any of these procedures, discuss the risk with your health-care provider.
Anyone can be at risk from benzocaine; the risk is higher for people with heart disease, asthma, bronchitis or emphysema, and for anyone who smokes.